Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Viscosity solutions of Hamilton-Jacobi equations


Authors: Michael G. Crandall and Pierre-Louis Lions
Journal: Trans. Amer. Math. Soc. 277 (1983), 1-42
MSC: Primary 35F20
DOI: https://doi.org/10.1090/S0002-9947-1983-0690039-8
MathSciNet review: 690039
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Problems involving Hamilton-Jacobi equations--which we take to be either of the stationary form $ H(x,u,Du) = 0$ or of the evolution form $ {u_{t}} + H(x,t,u,Du) = 0$, where $ Du$ is the spatial gradient of $ u$--arise in many contexts. Classical analysis of associated problems under boundary and/or initial conditions by the method of characteristics is limited to local considerations owing to the crossing of characteristics. Global analysis of these problems has been hindered by the lack of an appropriate notion of solution for which one has the desired existence and uniqueness properties. In this work a notion of solution is proposed which allows, for example, solutions to be nowhere differentiable but for which strong uniqueness theorems, stability theorems and general existence theorems, as discussed herein, are all valid.


References [Enhancements On Off] (What's this?)

  • [1] S. Aizawa, A semigroup treatment of the Hamilton-Jacobi equation in several space variables, Hiroshima Math. J. 6 (1976), 15-30. MR 0393779 (52:14588)
  • [2] V. Barbu, Nonlinear semigroups and differential equations in Banach spaces, Noordhoff, Leyden, 1976. MR 0390843 (52:11666)
  • [3] Anatole Beck, Uniqueness of flow solutions of differential equations, Recent Advances in Topological Dynamics, Lecture Notes in Math., vol. 318, Springer-Verlag, Berlin and New York, 1973, pp. 30-50. MR 0409997 (53:13748)
  • [4] S. H. Benton, The Hamilton-Jacobi equation: A global approach, Academic Press, New York, 1977. MR 0442431 (56:813)
  • [5] J. M. Bony, Principe du maximum dans les espaces de Sobolev, C. R. Acad. Sci. Paris Sér. A-B 265 (1967), 333-336. MR 0223711 (36:6759)
  • [6] E. D. Conway and E. Hopf, Hamilton's theory and generalized solutions of the Hamilton-Jacobi equation, J. Math. Mech. 13 (1964), 939-986. MR 0182761 (32:243)
  • [7] M. G. Crandall, An introduction to evolution governed by accretive operators, Dynamical Systems--An International Symposium (L. Cesari, J. Hale, J. LaSalle, eds.), Academic Press, New York, 1976, pp. 131-165. MR 0636953 (58:30550)
  • [8] M. G. Crandall and P. L. Lions, Condition d'unicité pour les solutions généralisées des équations de Hamilton-Jacobi du $ {1^{er}}$ ordre, C. R. Acad. Sci. Paris Sér. A-B 292 (1981), 183-186. MR 610314 (82c:49020)
  • [9] -, Two approximations of solutions of Hamilton-Jacobi equations (to appear).
  • [10] A. Douglis, The continuous dependence of generalized solutions of nonlinear partial differential equations upon initial data, Comm. Pure Appl. Math. 14 (1961), 267-284. MR 0139848 (25:3275)
  • [11] L. C. Evans, On solving certain nonlinear partial differential equations by accretive operator methods, Israel J. Math. 86 (1980), 225-247. MR 597451 (82b:35032)
  • [12] -, Application of nonlinear semigroup theory to certain partial differential equations, Nonlinear Evolution Equations (M. G. Crandall, ed.), Academic Press, New York, 1978. MR 513818 (81b:47078)
  • [13] W. H. Fleming, The Cauchy problem for a nonlinear first order partial differential equation, J. Differential Equations 5 (1969), 515-530. MR 0235269 (38:3579)
  • [14] -, Nonlinear partial differential equations--probabilistic and game theoretic methods, Problems in Nonlinear Analysis, CIME, Ed. Cremonese, Roma, 1971.
  • [15] -, The Cauchy problem for degenerate parabolic equations, J. Math. Mech. 13 (1964), 987-1008. MR 0179473 (31:3721)
  • [16] A. Friedman, The Cauchy problem for first order partial differential equations, Indiana Univ. Math. J. 23 (1973), 27-40. MR 0326136 (48:4481)
  • [17] E. Hopf, On the right weak solution of the Cauchy problem for a quasilinear equation of first order, J. Math. Mech. 19 (1969/70), 483-487. MR 0251357 (40:4588)
  • [18] S. N. Kružkov, Generalized solution of the Hamilton-Jacobi equations of Eikonal type. I, Math. USSR-Sb. 27 (1975), 406-446.
  • [19] -, Generalized solutions of nonlinear first order equations and certain quasilinear parabolic equations, Vestnik Moscov. Univ. Ser. I Mat. Meh. 6 (1964), 67-74. (Russian)
  • [20] -, Generalized solutions of first order nonlinear equations in several independent variables. I, Mat. Sb. 70 (112) (1966), 394-415; II, Mat. Sb. (N. S.) 72 (114) (1967), 93-116. (Russian) MR 0199543 (33:7687)
  • [21] -, First order quasilinear equations with several space variables, Math. USSR-Sb. 10 (1970), 217-243.
  • [22] P. L. Lions, Generalized solutions of Hamilton-Jacobi equations, Pitman Research Notes Series, Pitman, London, 1982. MR 667669 (84a:49038)
  • [23] -, Control of diffusion processes in $ {{\mathbf{R}}^N}$, Comm. Pure Appl. Math. 34 (1981), 121-147. MR 600574 (82i:60127)
  • [24] O. A. Oleinik, Discontinuous solutions of nonlinear differential equations, Amer. Math. Soc. Transl. 26 (1963), 95-172. MR 0151737 (27:1721)
  • [25] M. B. Tamburro, The evolution operator approach to the Hamilton-Jacobi equations, Israel J. Math.
  • [26] A. I. Vol'pert, The spaces $ BV$ and quasilinear equations, Math. USSR-Sb. 2 (1967), 225-267. MR 0216338 (35:7172)
  • [27] M. G. Crandall, P. L. Lions and L. C. Evans, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. (to appear). MR 732102 (86a:35031)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35F20

Retrieve articles in all journals with MSC: 35F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0690039-8
Keywords: Hamilton-Jacobi equations, uniqueness criteria
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society